New Jersey, 2021

Winter Weather in New Jersey, February 18 to 19, 2021

February 18 to 19, 2021 · NWS OKX · 9 events in 8 counties and zones

A long duration wintry weather event occurred on Thursday, February 18, 2021 through Friday, February 19, 2021. A frontal wave of low pressure developed off the Middle Atlantic coast on February 18, 2021.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A long duration wintry weather event occurred on Thursday, February 18, 2021 through Friday, February 19, 2021. A frontal wave of low pressure developed off the Middle Atlantic coast on February 18, 2021. The frontal wave combined with a strong upper level to produce a brief period of moderate to heavy snowfall during the morning and early afternoon on Thursday, February 18, 2021. The snow also mixed with sleet at times during the late morning and early afternoon hours across portions of northeast New Jersey. Snowfall rates of 1 inch per hour occurred during this time frame. The precipitation became light and changed to spotty freezing rain and freezing drizzle during the late afternoon through the overnight hours on February 18, 2021. The overall weather pattern did not change to much on Friday, February 19, 2021. Weak waves of low pressure continued to track along the frontal zone off the Middle Atlantic coast, combining with the lingering strong jet stream aloft to produce periods of mainly light snow. The light snow persisted into the early evening hours before tapering off during the evening on Friday, February 19, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 18, 4:43 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 18, 4:43 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
443 AM EST Thu Feb 18 2021

.SYNOPSIS...
A series of lows will pass to the south and east of the area
through Friday. For Friday night through Saturday, low pressure
strengthens as it travels northeast into the Northern Atlantic.
High pressure will briefly build across the area on Sunday,
followed by a frontal system on Monday. A series of weak
disturbances will move across the area through middle of next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The combination of an exit region of an upper jet and increased
thermal forcing will allow snow to overspread the area from SW
to NE today. Some light snow falling across upper portions of
the Lower Hudson Valley, courtesy of the upper jet, has taken
several hours to lift and saturate the airmass sufficiently for
precipitation to develop. Guidance generally supports a slow
evolution this morning across the remainder of the area.

00Z guidance was generally in good agreement with the global
models supporting liquid equivalent amounts of 0.25 to 0.50
inches across the coast, with the highest amounts across the NYC
metro and Long Island. For inland areas and coastal CT, mainly
a quarter inch or less is expected. In fact, the dry air could
very well delay the onset across SE CT until early this
afternoon.

The NAM which for a couple of days had been the most aggressive
of the models with QPF, but came more line. However, latest 06Z
run has ramped back up with the potential for warning level
snows at the coast should this materialize. While this solution
run against the grain, latest SPC mesoanalysis from 300 mb shows
strong upper divergence across the area. This will have to be
watched closely for potential banding, especially with increased
thermal forcing ahead of a frontal wave moving off the Mid
Atlantic coast today. A short-fused warning is unlikely, but
not out of the question.

For now, this continues to look like a prolonged event with
light to occasionally moderate snow. There could be a period of
heavy snow near the coast late this morning into this
afternoon. Have stayed with winter weather advisories, as the
expected snowfall through the next 12H is less than 6 inches
(additional periods of mainly light snow are expected tonight
into Friday).

As for ptype, this should be mainly an all snow event with some
mixing across LI and the NY/NJ metro late this afternoon.

Highs today will generally be in the mid 20s inland to around
30 at the coast. As the snow becomes steadier, temperatures may
even fall enough due to wet bulbing.

Winds will remain a non-issue, but there could be a few gusts
up to 20 mph along the coast this afternoon/early this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
While not completely in phase, coupling with the northern and
southern branches will allow for the slow eastward translation
of a longwave trough from the mid section of the country. While
the best thermal forcing will shift to the east this evening,
there will likely be periods of snow continuing into the first
half of Friday before tapering off in the afternoon/or evening.
Models have been bouncing back and forth with this solution,
but it appears there should be some strengthening lift in the
mid and upper levels late tonight into Friday as the upper jet
axis and multiple shortwaves move across the area in a deep-
layered SW flow.

Some mixing is still possible at the coast tonight, mainly
across NYC, LI and SE CT. This may be more due to mid level
drying than a significant warm nose aloft. Still though, the mid
levels do warm close to 0C. As the lift deepens late tonight
into Friday, expect a transition back to all snow.

An additional 1 to 3 inches will be possible during this period.
A warmer boundary layer at the coast will likely impact
accumulations as well due to a mainly light intensity.

Lows tonight will remain in the 20s inland, and around 30 at
the coast (may even rise to near freezing). Highs on Friday
will top out in the lower 30s to possibly near 35 along the
immediate coast.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A dry and colder than normal airmass settles in for this
weekend. Highs both Saturday and Sunday only reach the low to
mid 30s. Lows forecast Saturday night range from the mid teens
to lower 20s and lows forecast Sunday night range mainly from
the upper teens to mid 20s.

Next storm system arrives Monday and quickly traverses the
region. While there is uncertainty with precipitation amounts,
the setup and ambient environment signal more a rain and snow
precipitation type. Initially, environment will be cold enough
for widespread snow but the airmass in place will not be as cold
and a forecast transition to mix and eventually change to rain
is forecast for Monday afternoon into Monday evening with
southerly surface flow in place.

The low pressure area is forecast to strengthen Monday night
into Tuesday as it nears the Gulf of Maine and Nova Scotia
vicinity. While most precipitation will be done for the local
area, if it lingers, more snow would be possible as the boundary
layer becomes colder from more northerly flow. Highs forecast
on Monday are in the mid 30s to near 40 with lows Monday night
ranging from the low 20s to near 30.

Mainly dry conditions are anticipated for Tuesday into Wednesday of
next week and the airmass is forecast to moderate. There may be a
few rain and snow showers for far NW sections of the region Tuesday
afternoon. Highs Tuesday range from the upper 30s to lower 40s and
then range mainly in the low to mid 40s on Wednesday.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
High pressure retreats to the north as low pressure approaches from
the south this morning. The low then tracks south and east of Long
Island tonight.

VFR through early this morning. There is a chance of MVFR around day
break Thursday as light snow begins to develop, mainly from the New
York City metro terminals on north and west. Light snow will
overspread the terminals through the rest of the morning with flight
categories lowering to IFR by middle to late morning. There is a
chance of LIFR conditions as well, especially into the middle of the
afternoon. The snow may mix with or possibly change to sleet in the
evening. The highest chance of this occurring at this time is around
the city terminals and especially over Long Island.

Light N-NE winds tonight become 10-15 kt on this morning into the
afternoon, especially near the coast. NE flow around 10 kt continues
tonight

Most terminals will see 3 to 5 inches of snowfall accumulation by
00z with 2 to 4 inches at SWF. Additional light snow/sleet
accumulation is possible tonight.

    ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely for flight categories and timing of snow this
morning. Amendments are also possible for timing/duration of any
moderate snowfall banding and potential of mixing with/or changing
to sleet in the evening.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday Night...IFR or LIFR with light snow. A sleet/snow mix  The
precipitation goes back to all snow toward Friday morning.
.Friday...MVFR/IFR with light snow. Improvements to VFR at night.
Additional 1-2 inches of snow possible during the day.
.SATURDAY...VFR. NW wind 15kt, gusting 25-30kt, diminishing in the
evening.
.SUNDAY...VFR.
.Monday...MVFR to IFR likely with rain and snow.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds will increase today as an area of low pressure approaches the
waters from the southwest. Northwest winds will gust to 25 to 30 kt
across the ocean waters by early this afternoon, then across the
eastern sound and Peconic and Gardiners Bays by this evening. These
conditions should continue across the eastern sound and Peconic and
Gardiners Bays through tonight and then diminish mid Friday morning.
The ocean waters will see winds diminish from west to east Friday
morning.

5 ft waves are expected across the ocean waters by early this
afternoon, building to 7 ft by late tonight. Waves then begin to
slowly diminish Friday afternoon on the ocean, but should remain at
or above 5 ft through Saturday night.

Ocean seas trend below SCA thresholds Sunday through Sunday
night before returning to SCA levels once again for Monday
through Tuesday of next week. Looking at wind gusts, ocean zones
and marine zones surrounding Eastern Long Island likely gusting
to 25 kt Friday night with widespread 25-30 kt gusts on all
waters for Saturday into Saturday night making for widespread
SCA potential. SCA level wind gusts are forecast on the ocean
for Sunday and then will be below SCA thresholds for Sunday
night. Overall, winds trend down for Sunday into Sunday night
before increasing to SCA levels Monday through Tuesday, mainly
for the ocean.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through next Wed.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST Friday for CTZ006>008-
     010>012.
     Winter Weather Advisory until 7 PM EST Friday for CTZ005-009.
NY...Winter Weather Advisory until 7 PM EST Friday for NYZ079>081.
     Winter Weather Advisory until 7 PM EST Friday for NYZ067>075-
     078-176>179.
NJ...Winter Weather Advisory until 7 PM EST Friday for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory from 1 PM this afternoon to 1 PM EST
     Friday for ANZ330-340.
     Small Craft Advisory until 7 PM EST Friday for ANZ350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JP
MARINE...JP
HYDROLOGY...JM/DW
Hazardous weather outlook, Feb 18, 3:48 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
348 AM EST Thu Feb 18 2021

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-078-176>179-190900-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
348 AM EST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ079>081-190900-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
348 AM EST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-190900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
348 AM EST Thu Feb 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Eastern Passaic

When
February 18, 6:30 AM EST to February 19, 7:00 PM EST
Where
Eastern Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

A trained spotter in Wayne reported 5.0 inches of snow.

Winter Weather, Western Passaic

When
February 18, 6:30 AM EST to February 19, 6:00 PM EST
Where
Western Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

A trained spotter in Bloomingdale reported 4.8 inches of snow and a trace of freezing rain.

Winter Weather, Eastern Essex

When
February 18, 6:30 AM EST to February 19, 7:30 PM EST
Where
Eastern Essex forecast zone
Reported by
Public
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

The public reported 3.5 inches of snow in Nutley.

Winter Weather, Eastern Union

When
February 18, 6:30 AM EST to February 19, 7:30 PM EST
Where
Eastern Union forecast zone
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Trained spotters and the public reported 3 to 5 inches of snow.

Winter Weather, Eastern Bergen

When
February 18, 7:00 AM EST to February 19, 8:00 PM EST
Where
Eastern Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters reported 4 to 6 inches of snow. A trained spotter reported a locally higher amount of 6.5 inches in Westwood.

Winter Weather, Western Bergen

When
February 18, 7:00 AM EST to February 19, 8:00 PM EST
Where
Western Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters and the public reported 4 to 6 inches of snow.

Winter Weather, Western Essex

When
February 18, 7:00 AM EST to February 19, 6:30 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Trained spotters and the public reported 3 to 5 inches of snow. The Caldwell Airport ASOS recorded 0.14 inches of freezing rain.

Winter Weather, Eastern Union

When
February 18, 7:00 AM EST to February 19, 6:30 PM EST
Where
Eastern Union forecast zone
Reported by
Official NWS Observations
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

The Official NWS Observation at the Newark International Airport was 5.3 inches of snow.

Winter Weather, Hudson

When
February 18, 7:00 AM EST to February 19, 8:00 PM EST
Where
Hudson forecast zone
Reported by
CoCoRaHS
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

CoCoRaHS and trained spotters reported 4.0 to 5.0 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941860, 941861, 941864, 941866, 941862, 941863, 941865, 941867, 941868.